IEEE Transactions on Automatic Control

Volume 37 Issue 10 • Oct 1992

Filter Results

Displaying Results 1 - 25 of 45
  • A robust adaptive performance enhancement controller using set membership identification

    Publication Year: 1992, Page(s):1542 - 1548
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (552 KB)

    A robust direct adaptive control scheme is proposed to enhance the performance of a fixed nominal controller. The key idea lies in the introduction of a set membership constraint in the estimation process. The set membership constraint results in an adaptive scheme that has a built-in discriminator to discard incoming data that carry little or no information content on the actual plant. The propos... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Frequency weighted model reduction via optimal projection

    Publication Year: 1992, Page(s):1537 - 1542
    Cited by:  Papers (19)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (516 KB)

    The problem of order reduction with frequency weighting is considered. Necessary conditions characterizing the reduced-order model which minimizes a quadratic error criterion in the frequency domain, with either input or output frequency weighting, are given. The problem is transformed to the time domain where the weighting matrix is expressed as a shaping filter that generates colored noise at th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive hybrid force-position control for redundant manipulators

    Publication Year: 1992, Page(s):1501 - 1505
    Cited by:  Papers (46)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (412 KB)

    An adaptive control scheme for manipulators with redundant degrees of freedom is presented. The control purpose is to achieve a desired interaction force between the end-effector and the environment as well as to regulate the robot tip position in the Cartesian space. This control approach does not require measurement of the joint acceleration or the force derivative View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust stability of multivariable systems with both real parametric and norm bounded uncertainties

    Publication Year: 1992, Page(s):1533 - 1537
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    The robust stability of a multivariable system with both structured real parametric and unstructured norm bounded uncertainties is considered. It is shown that if the real parametric uncertainty enters only linearly and independently into the numerator matrix and the denominator characteristic polynomial, then the robust stability (or stability margin) can be tested (or calculated) exactly. It is ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Upper and lower bounds of Gramian for a class of perturbed linear systems

    Publication Year: 1992, Page(s):1659 - 1661
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    A bound on the system Gramian under perturbations of an A-matrix in the state space representation is derived. For a class of perturbations, both upper and lower bounds are obtained by solving algebraic Riccati equations View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Variable structure control using system decomposition

    Publication Year: 1992, Page(s):1514 - 1517
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (300 KB)

    An approach to the design of large variable structure systems subject to control bounds is introduced. The method includes a switching hyperplane design based on generalized inverses and system decomposition. To ensure reaching the hyperplane and achieving a sliding condition, the control is switched between local equivalent control and bounded corrective control. The design of the corrective cont... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Extensions and generalizations of smoothed perturbation analysis in a generalized semi-Markov process framework

    Publication Year: 1992, Page(s):1483 - 1500
    Cited by:  Papers (33)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1436 KB)

    Under a very general framework, both in terms of finite-time performance measures and system structure, the authors derive smoothed perturbation analysis (SPA) estimators and prove their unbiasedness. The commuting condition, which has been key in previous work, is not required a priori, and thus the framework includes such systems as the GI/G/1/K queue and multiclass queueing networks, which do n... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Local controllability, reachability, and reconstructability of the general singular model of 2D systems

    Publication Year: 1992, Page(s):1527 - 1530
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (324 KB)

    Necessary and sufficient conditions for the local controllability, reachability, and reconstructability of the general singular model of 2D linear systems are established View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust stability of delay dependence for linear uncertain systems

    Publication Year: 1992, Page(s):1656 - 1659
    Cited by:  Papers (155)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (292 KB)

    A sufficient condition for the stability of the linear uncertain time-delay systems is presented. The result obtained can include information on the size of the delay, and therefore can be a delay-dependent stability condition. The Lyapunov method is employed to investigate the problem. The result is demonstrated by an illustrative example View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Elimination of frequency search from robustness tests

    Publication Year: 1992, Page(s):1635 - 1640
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (440 KB)

    An example is given which demonstrates that the multivariable stability margin can be a discontinuous function of frequency. A method which checks for robustness without a frequency search and thus alleviates the associated difficulties is proposed. It is shown that robustness can be verified by solving only one multivariable stability margin problem, readily constructed from a state-space realiza... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Kalman decomposition for implicit linear systems

    Publication Year: 1992, Page(s):1509 - 1514
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (620 KB)

    The Kalman decomposition for a general class of implicit systems is introduced and studied. The properties of strong reachability, observability, acceptance of all inputs and outer sequences, output-uniqueness, uniqueness, and trajectory observability of the original system are related to the properties of its subsystems obtained via the Kalman decomposition. The problems of transfer relation, reg... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Polynomial solution of 2D Kalman-Bucy filtering problem

    Publication Year: 1992, Page(s):1530 - 1533
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    The 2D version of the Kalman-Bucy filtering problem is formulated and then solved via 2D polynomial methods. The optimal filter is restricted to be a linear causal system. The design procedure is shown to consist of one 2D spectral factorization equation only. In fact, it works for n-D signals (n>2) as well View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A double look at duality

    Publication Year: 1992, Page(s):1474 - 1482
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (768 KB)

    The two forms of duality that are encountered most frequently by the systems theorist-linear duality and convex duality-are examined. Linear duality has a strong algebraic characterization which extends to other structures such as groups and modules. Convex duality, on the other hand, capitalizes so strongly on the vector space structure that the resulting powerful theory (which is typically inter... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Control of discrete-time hybrid stochastic systems

    Publication Year: 1992, Page(s):1522 - 1527
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (492 KB)

    A realistic stochastic control problem for hybrid systems with Markovian jump parameters can have switching parameters in both the state and the measurement equations. Furthermore, both the `base' and jump states, in general, are not perfectly observed. There are only two existing controllers for this problem, both with complexity exponentially increasing with time. The authors present another con... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Calculation of the structured singular value with a reduced number of optimization variables

    Publication Year: 1992, Page(s):1612 - 1616
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (400 KB)

    For the case of an n×n uncertainty matrix with n2 nonzero 1×1 blocks, the structured singular value technique with similarity scaling suffers from the disadvantage of having to expand an n×n matrix problem to an n2×n2 matrix optimization problem with n2-1 free... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the analysis of eigenvalue assignment robustness

    Publication Year: 1992, Page(s):1561 - 1564
    Cited by:  Papers (19)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (320 KB)

    The robust eigenvalue assignment of systems subject to parameter perturbations is addressed. Based on some essential properties of induced norms and matrix measures, the authors derive some sufficient conditions which ensure the assignment of the system's eigenvalues in the specified region irrespective of the system perturbations. The robustness bounds for eigenvalue assignment are obtained witho... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On stabilizability and sampling for infinite dimensional systems

    Publication Year: 1992, Page(s):1653 - 1656
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (436 KB)

    Some questions, either motivated by or related to time sampling, regarding the stabilizability of infinite-dimensional or distributed parameter systems are considered. In particular, these include the characteristics of those systems which are finite rank stabilizable, and the preservation of stabilizability under sampling. A pathological class of systems, which, when sampled, may be rendered unst... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A microcomputer implementation of multivariable factorization theory

    Publication Year: 1992, Page(s):1631 - 1634
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (300 KB)

    Factorization theory forms the basis of a powerful new method for the design of linear control systems. Techniques which simplify the implementation of this approach are examined: in particular, it is shown that under certain conditions, the multivariable design problem may be divided into a number of smaller independent subproblems. A microcomputer design system employing these techniques has bee... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of interval matrices: the real eigenvalue case

    Publication Year: 1992, Page(s):1604 - 1605
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (196 KB)

    C.V. Hollot and A.C. Bartlett (1987) showed that testing at most 2 to the n2 certain matrices for stability is sufficient for verifying stability of an n×n interval matrix with real eigenvalues. It is proven that this upper bound can be reduced to 22n-1, and a special case where testing only two matrices is needed is considered View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An improved covariance assignment theory for discrete systems

    Publication Year: 1992, Page(s):1588 - 1591
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (292 KB)

    For discrete systems, the set of all state covariances X which can be assigned to the closed-loop system via a dynamic controller is characterized explicitly. For any assignable state covariance X , the set of all controllers that assign this X to the closed-loop system is parameterized with an arbitrary orthonormal matrix U of proper dimension View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A robust stability bound of linear systems with structured uncertainty

    Publication Year: 1992, Page(s):1549 - 1551
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (208 KB)

    The robust stability of linear uncertain systems with multiple uncertain parameters is considered. A sphere norm bound condition on the uncertainties, which assures stability of the systems, is derived. This bound is shown to be less conservative than existing ones. A necessary condition to maximize this bound is also given View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A method for verifying sector conditions in nonlinear discrete-time control systems

    Publication Year: 1992, Page(s):1505 - 1509
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (364 KB)

    The stability of a discrete feedback system with a continuous broken-line nonlinearity is considered. Many nonlinearities in practice are included in this class. Sufficient conditions for this type of nonlinear feedback system to be asymptotically stable in the large are developed using the contraction mapping theory. It is then shown that Kalman's conjecture (1957) for a feedback system with a se... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Note on `distributed scheduling based on due dates and buffer priorities' by S.H. Lu and P.R. Kumar

    Publication Year: 1992, Page(s):1661 - 1662
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (156 KB)

    In the above-titled paper by Lu and Kumar (ibid., vol.36. no.12, pp.1406-1416, Dec 91), the issue of stability of a scheduling policy for a system with reentrant structure is studied. It has been shown that whenever the arrival rate, allowing for some burstiness, is less than the system capacity, the following four scheduling policies are stable: first buffer first serve, last buffer first serve, ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Coprime matrix fraction description via orthogonal structure theorem

    Publication Year: 1992, Page(s):1517 - 1520
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (320 KB)

    An algorithm to compute the coprime matrix fraction description from a given transfer function matrix W(s) is presented. The algorithm is based on Householder transformations to compute the minimal realization of W(s) and on the orthogonal version of the structure theorem of W.A. Wolovich (1974) and of Wolovich and P.L. Falb (1969) to determine the coprime form.... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On finite precision Lyapunov functions for companion matrices

    Publication Year: 1992, Page(s):1640 - 1644
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (372 KB)

    The finite precision stability of a discrete-time system realized in companion form is shown to be closely connected to a positive real character of a related all-pole-minus-one-half transfer function. This is shown as a consequence of some novel characterizations of solutions to a Lyapunov equation for companion matrices. The results are of practical significance as companion matrix state recursi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame